Alert archive / Alabama / Tornado Warnings in 2022

Tornado Warning 44, NWS Birmingham, AL

April 5, 2022Bullock County, Lowndes County, Montgomery County, Alabama

NWS Birmingham, AL issued this tornado warning at Apr 5, 2022, 10:10 AM CDT for Bullock County, Lowndes County, Montgomery County, Alabama. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 5, 2022, 10:10 AM CDT (15:10 UTC)
Expired
Apr 5, 2022, 11:00 AM CDT
In force
50 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Bullock County, AL, Lowndes County, AL, Montgomery County, AL

The radar

The Maxwell AFB radar (KMXX), 64 km from the middle of the area, began a volume at 15:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 6:51 AM CDTTornado WatchSPC8 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 3.2 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2022-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2022-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1643 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

381 
WFUS54 KBMX 051510
TORBMX
ALC011-085-101-051600-
/O.NEW.KBMX.TO.W.0044.220405T1510Z-220405T1600Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Birmingham AL
1010 AM CDT Tue Apr 5 2022

The National Weather Service in Birmingham has issued a

* Tornado Warning for...
  West central Bullock County in southeastern Alabama...
  Southeastern Lowndes County in south central Alabama...
  Southern Montgomery County in south central Alabama...

* Until 1100 AM CDT.
    
* At 1010 AM CDT, a severe thunderstorm capable of producing a
  tornado was located near Lowndes County Airport, or near Fort
  Deposit, moving northeast at 50 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Fort Deposit, Meadville, Pike Road, Pine Level, Lowndes County
  Airport, Strata, Dublin, Naftel, Logan, Sprague, Shopton, Grady,
  Sellers, Davenport, Ramer, Lapine, Carters Hill, Currys and Cecil.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3234 8599 3205 8590 3206 8595 3204 8597
      3205 8599 3201 8600 3196 8612 3196 8630
      3205 8631 3205 8641 3204 8640 3196 8641
      3196 8667
TIME...MOT...LOC 1510Z 237DEG 44KT 3193 8656 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

86/Martin
3 follow-up statements
626 
WWUS54 KBMX 051529
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
1029 AM CDT Tue Apr 5 2022

ALC085-051538-
/O.CAN.KBMX.TO.W.0044.000000T0000Z-220405T1600Z/
Lowndes AL-
1029 AM CDT Tue Apr 5 2022

...THE TORNADO WARNING FOR SOUTHEASTERN LOWNDES COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of Lowndes County. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 200 PM CDT for south central
and southeastern Alabama.

LAT...LON 3205 8630 3205 8641 3211 8641 3234 8599
      3205 8590 3206 8595 3204 8597 3205 8598
      3205 8599 3201 8600 3196 8611 3196 8630
TIME...MOT...LOC 1528Z 237DEG 44KT 3205 8633 

$$

ALC011-101-051600-
/O.CON.KBMX.TO.W.0044.000000T0000Z-220405T1600Z/
Bullock AL-Montgomery AL-
1029 AM CDT Tue Apr 5 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1100 AM CDT FOR WEST
CENTRAL BULLOCK AND SOUTHERN MONTGOMERY COUNTIES...
    
At 1028 AM CDT, a severe thunderstorm capable of producing a tornado
was located over Sellers, or 11 miles west of Meadville, moving
northeast at 50 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Meadville, Pike Road, Pine Level, Strata, Dublin, Naftel, Sprague,
Shopton, Grady, Sellers, Davenport, Ramer, Lapine, Carters Hill,
Currys and Cecil.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3205 8630 3205 8641 3211 8641 3234 8599
      3205 8590 3206 8595 3204 8597 3205 8598
      3205 8599 3201 8600 3196 8611 3196 8630
TIME...MOT...LOC 1528Z 237DEG 44KT 3205 8633 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

86/Martin
978 
WWUS54 KBMX 051542
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
1042 AM CDT Tue Apr 5 2022

ALC011-101-051600-
/O.CON.KBMX.TO.W.0044.000000T0000Z-220405T1600Z/
Bullock AL-Montgomery AL-
1042 AM CDT Tue Apr 5 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1100 AM CDT FOR WEST
CENTRAL BULLOCK AND SOUTHEASTERN MONTGOMERY COUNTIES...
    
At 1041 AM CDT, a severe thunderstorm capable of producing a tornado
was located near Meadville, moving northeast at 50 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Meadville, Pike Road, Pine Level, Sprague, Shopton, Dublin, Ramer,
Carters Hill and Cecil.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3206 8626 3216 8631 3234 8599 3211 8592
      3207 8599 3202 8614
TIME...MOT...LOC 1541Z 237DEG 44KT 3214 8616 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

86/Martin
241 
WWUS54 KBMX 051551
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
1051 AM CDT Tue Apr 5 2022

ALC011-101-051601-
/O.EXP.KBMX.TO.W.0044.000000T0000Z-220405T1600Z/
Bullock AL-Montgomery AL-
1051 AM CDT Tue Apr 5 2022

...THE TORNADO WARNING FOR WEST CENTRAL BULLOCK AND SOUTHEASTERN
MONTGOMERY COUNTIES WILL EXPIRE AT 1100 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 200 PM CDT for south central
and southeastern Alabama.

LAT...LON 3206 8626 3216 8631 3234 8599 3211 8592
      3207 8599 3202 8614
TIME...MOT...LOC 1551Z 237DEG 44KT 3220 8605 

$$

86/Martin

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Apr 5, 6:49 AM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, Apr 5, 6:49 AM CDT, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
649 AM CDT Tue Apr 5 2022

.UPDATE...
For 12Z Aviation.

&&

.SHORT TERM...
/Updated at 0347 AM CDT Tue Apr 05 2022/

Today.

Widespread rain and thunderstorms are expected to spread across
Central AL this morning as a warm front lifts through the region. A
fast-moving complex of thunderstorms will then move eastward through
the area. Damaging winds will be the main concern with these
thunderstorms given the ample forcing and shear. There will likely
be a sharp northward gradient in the severe threat as surface based
instability struggles to lift northward into our area behind the
warm front. Based on current guidance the area with the best chance
for damaging winds and maybe a tornado or two will be generally
along and south of the Hwy 80/I-85 corridor, which is where the high
resolution guidance suggests the surface based instability build in.
A few storms this morning in MS have produced large hail along the
warm front, so I've added mentioned for hail in the hazardous
weather outlook with any storms that lift northward this morning
with the warm front into Central AL.

The complex of storms should push east of our area by the mid-
afternoon, ending the threat for severe weather across Central AL.

Wednesday.

As we go into Wednesday, a strong cold front will approach from the
northwest. Model guidance has been very consistent in showing an
unstable airmass across all of Central AL ahead of the frontal
passage. The main low pressure system itself, along with most of the
upper level dynamics are displaced well to the north, which limits
our mid and upper level forcing along the front. Guidance has also
continued to show a good amount of dry air aloft with this system,
which could limit the amount of deep convection along the front as
it moves in. Additionally, recent high resolution guidance has
trended with more convective development just to our south
associated with a pre-frontal shortwave that moves across the Gulf
Coast, which could limit the low level moisture return for Central
AL. These potential limitations cast a good amount of uncertainty in
the severe threat on Wednesday. If thunderstorms are able to develop
along the front, or ahead of the front in the unstable airmass, they
could become strong to severe with damaging winds and hail as the
main threats. I can't completely rule out the tornado potential, but
the likelihood remains on the lower end. The question will be
what wins out - the shallow moist layer with the cold front or the
dry air aloft.

The front is expected to move out of the area by Wednesday night
around midnight with much cooler and drier air advecting from the
northwest.

25/Owen

.LONG TERM...
/Updated at 0347 AM CDT Tue Apr 05 2022/

Thursday through Monday.

The main system will be exiting the region Thursday morning and
giving way to overall dry weather through the weekend. With that
said an upper low will begin to swing into the region Friday
afternoon and into Saturday. There some hints that some light
rain/drizzle may be around in the northeast Friday and Saturday
afternoon as several shortwaves slide around the upper low. For now
will just go with some increased clouds during the afternoon.
Another concern on Saturday and Sunday mornings will be the
potential frost and possible freeze in the northern third of the
area. The potential frost is looking pretty good, with a low
confidence of a freeze for a few location. Given the April timeframe
now will go ahead and add cold into the HWO for Saturday morning and
may need to add Sunday morning as well in the update tomorrow night.
Moisture returns to the west on Monday and remains in the area
through Tuesday before finally pushing east some by the middle of
next week.

16

&&

.AVIATION...
12Z TAF Discussion.

Widespread rainfall and storms quickly took over the area this
morning. MVFR/IFR conditions will continue for the next 12
hours, with low vis in the heavier storms. Some improvement after
00z, but ceilings remain low.

16

&&

.FIRE WEATHER...

A strong storm system will bring widespread showers and storms to
the area today, with locally heavy rainfall. All areas can expect
gusty winds today as a squall line will move rapidly from west to
east, which could produce wind gusts above 50 mph. The threat of
higher winds will be mainly along and south of the Highway 80/I-85
corridor. There will be a lull in the rain Tuesday night. A cold
front will push into north Alabama Wednesday afternoon and trigger
scattered to numerous showers and storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     72  59  80  45  66 / 100  20  70  60   0
Anniston    72  63  80  48  66 / 100  20  60  70   0
Birmingham  74  63  80  48  67 / 100  20  70  60   0
Tuscaloosa  77  64  82  47  67 / 100  10  70  40   0
Calera      75  65  81  50  67 / 100  20  70  60   0
Auburn      71  65  78  53  68 / 100  40  70  70   0
Montgomery  76  67  82  53  70 / 100  30  60  70   0
Troy        77  66  83  54  71 / 100  40  70  70   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Apr 5, 4:01 AM CDT, 6 hours 9 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Birmingham AL
401 AM CDT Tue Apr 5 2022

ALZ011>015-017>050-061215-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
401 AM CDT Tue Apr 5 2022

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Strong to severe storms will be possible today. Damaging winds up to
60 mph and large hail will be the main threat with tornadoes
possible. Localized flash flooding is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong to severe storms are possible on Wednesday. Damaging winds
and
hail are the main threats, though a tornado or two cannot be ruled
out.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
Today and Wednesday.

In the hours before

Local storm report, Apr 5, 6:04 AM CDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
604 AM CDT TUE APR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 AM     HAIL             UNIONTOWN               32.45N 87.51W
04/05/2022  E0.75 INCH       PERRY              AL   PUBLIC

            PENNY SIZED HAIL ESTIMATED IN UNIONTOWN.
            TIME ESTIMATED BY RADAR.

&&
Local storm report, Apr 5, 7:31 AM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
731 AM CDT TUE APR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 AM     HAIL             1 N TALLAPOOSA WATER PL 32.46N 86.20W
04/05/2022  E1.00 INCH       ELMORE             AL   PUBLIC

&&

JD
Local storm report, Apr 5, 7:40 AM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
740 AM CDT TUE APR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 AM     HAIL             2 S BLUE RIDGE          32.47N 86.19W
04/05/2022  E0.70 INCH       ELMORE             AL   LAW ENFORCEMENT

&&

JD
Local storm report, Apr 5, 7:57 AM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
757 AM CDT TUE APR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 AM     HAIL             3 WNW PINTLALA          32.20N 86.42W
04/05/2022  E1.00 INCH       LOWNDES            AL   TRAINED SPOTTER

&&

JD
Local storm report, Apr 5, 8:29 AM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
829 AM CDT TUE APR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 AM     HAIL             TROY UNIVERSITY         31.80N 85.96W
04/05/2022  E0.70 INCH       PIKE               AL   FIRE DEPT/RESCUE

&&

JD
Local storm report, Apr 5, 8:57 AM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
857 AM CDT TUE APR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     HAIL             1 NW TROY COUNTRY CLUB  31.79N 85.98W
04/05/2022  E1.00 INCH       PIKE               AL   PUBLIC

&&

JD

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 4:35 AM CDTSevere Thunderstorm WarningBMXMarengo40 min
Apr 5, 4:39 AM CDTSpecial Weather StatementBMXDallas36 min
Apr 5, 4:40 AM CDTSpecial Weather StatementBMXDallas35 min
Apr 5, 4:41 AM CDTSpecial Weather StatementBMXLowndes34 min
Apr 5, 5:01 AM CDTSevere Thunderstorm WarningBMXHale, Perry44 min
Apr 5, 5:02 AM CDTSpecial Weather StatementBMXMarengo58 min
Apr 5, 5:17 AM CDTSevere Thunderstorm WarningBMXMarengo43 min
Apr 5, 5:58 AM CDTSevere Thunderstorm Warning Considerable damage threatBMXDallas39 min
Apr 5, 7:25 AM CDTSevere Thunderstorm WarningBMXElmore, Montgomery, Tallapoosa40 min
Apr 5, 7:51 AM CDTSevere Thunderstorm WarningBMXLowndes, Montgomery39 min
Apr 5, 7:56 AM CDTSevere Thunderstorm WarningBMXPike27 min
Apr 5, 9:29 AM CDTAreal Flood AdvisoryBMXBibb, Chilton, Jefferson, Shelby2 hr
Apr 5, 10:50 AM CDTTornado WarningBMXMontgomery, Pike40 min
Apr 5, 10:54 AM CDTTornado WarningBMXElmore28 min
Apr 5, 10:56 AM CDTTornado Warning Tornado observedBMXElmore27 min
Apr 5, 11:12 AM CDTTornado Warning Tornado observedBMXLee, Tallapoosa28 min
Apr 5, 11:13 AM CDTTornado Warning Tornado observedBMXBullock, Montgomery47 min
Apr 5, 11:21 AM CDTSevere Thunderstorm WarningBMXBarbour, Bullock, Elmore, Macon, Montgomery, Pike and 1 more84 min
Apr 5, 11:26 AM CDTTornado Warning Tornado observedBMXLee, Macon19 min
Apr 5, 11:32 AM CDTAreal Flood AdvisoryBMXChilton, Coosa3 hr
Apr 5, 11:37 AM CDTTornado WarningBMXBullock, Montgomery, Pike20 min
Apr 5, 12:37 PM CDTTornado WarningBMXBarbour23 min
Apr 5, 2:21 PM CDTRiver Flood WarningBMXMontgomery7 hr
Apr 5, 2:26 PM CDTRiver Flood WarningBMXElmore, Montgomery4 days
Apr 5, 5:56 PM CDTSpecial Weather StatementBMXBarbour34 min

Nearby

Tornado Warnings in Alabama, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.